Nebraska, 2008

Hail in Nebraska, July 25, 2008

July 25, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail over parts of central Kimball county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail over parts of central Kimball county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 25, 2:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 25, 2:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT FRI JUL 25 2008

.UPDATE...
BRIEF UPDATE TO INCLUDE THE SEVERE THUNDERSTORM WATCH FOR
ALL AREAS EXCEPT CARBON COUNTY THROUGH 900 PM MDT. A FEW
THUNDERSTORMS HAVE ALREADY DEVELOPED AND EXPECT THAT SCATTERED
COVERAGE WILL BE OBSERVED DURING THE EARLY EVENING HOURS AS THE
UPPER LEVEL SHORT-WAVE DISTURBANCE MOVES OVERHEAD.

&&

.PREV DISCUSSION... /ISSUED 142 PM MDT FRI JUL 25 2008/

SHORT TERM...TONIGHT THROUGH SUNDAY...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. DEW POINTS EAST OF
THE LARAMIE RANGE WILL CONTINUE TO BE IN THE 50S TO LOWER 60S
TONIGHT AS UPSLOPE FLOW CONTINUES...BENEATH THE FAVORABLE RIGHT
ENTRANCE REGION OF THE JET STREAK. THE DIFLUENCE ALOFT SHOULD
SUPPORT AT LEAST A FEW SEVERE THUNDERSTORMS EAST OF THE LARAMIE
RANGE.

UPSLOPE FLOW WILL CONTINUE TO REINFORCE THE LOW LEVEL MOISTURE
PRESENCE OVERNIGHT...AND WILL ADD MENTION FOR PATCHY FOG EAST OF
THE LARAMIE RANGE.

SATURDAY A SURFACE LOW IS SHOWN BY BOTH THE GFS AND NORTH AMERICAN
MODELS OVER WYOMING. THE SOUTHWEST LOW LEVEL FLOW TO THE SOUTH OF
THIS FEATURE WILL HELP USHER IN LOWER DEW POINT AIR ACROSS MOST OF
THE AREA. AT THIS TIME...IT LOOKS LIKE RELATIVE HUMIDITIES SHOULD
BE SLIGHTLY ABOVE CRITICAL VALUES FOR FIRE WEATHER CONCERNS...AND
WINDS SHOULD GENERALLY 15 TO 25 MPH SO WILL NOT ISSUE A FIRE
WEATHER WATCH AT THIS TIME. HOWEVER...NEXT SHIFTS WILL NEED TO
MONITOR FOR THE POSSIBILITY OF SLIGHTLY WARMER OR WINDIER
CONDITIONS ON SATURDAY. EVEN WITH THE DECREASED LOW LEVEL
MOISTURE...WILL NEED TO KEEP CHANCES FOR THUNDERSTORMS OVER THE
MOUNTAINS AND SLIGHT CHANCES ALONG AND EAST OF THE LARAMIE RANGE.
THUNDERSTORMS SATURDAY WILL BE HIGHER BASED WITH MAINLY A GUSTY
WIND THREAT.

MODEL SOUNDINGS FOR SATURDAY NIGHT INDICATE A VERY DRY ATMOSPHERE
AND WILL ELIMINATE PRECIPITATION CHANCES OVER MOST OF THE FORECAST
AREA. THE SURFACE LOW PRESSURE AREA WILL MOVE SOUTH INTO EASTERN
COLORADO AND WESTERN KANSAS SATURDAY NIGHT AND THIS WILL BRING A
WEAK FRONTAL BOUNDARY SOUTH THROUGH THE AREA.

SUNDAY...UPSLOPE FLOW WILL RESUME IN THE LOWEST LAYERS OF THE
ATMOSPHERE AND THIS WILL RESULT IN ANOTHER ROUND OF SLIGHT CHANCES
FOR SHOWERS AND THUNDERSTORMS.

&&

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...WILL KEEP CHANCES FOR
AFTERNOON AND EVENING CONVECTION GOING FOR SUNDAY NIGHT AND MONDAY
AS MONSOONAL FLOW REMAINS OVER THE REGION...WITH EVEN SOME INCREASE
IN MOISTURE FROM THE REMNANTS OF DOLLY POSSIBLY BEING ADVECTED
NORTHEASTWARD.  PATTERN LOOKS LIKE IT WILL TREND TO A DRIER REGIME
BY THE MIDDLE OF NEXT WEEK AS THE UPPER FLOW TURNS MORE WESTERLY AND
AN UPPER SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS AND PUSHES A SFC
FRONT INTO THE SOUTHERN PLAINS...LIKELY SHUNTING BETTER MOISTURE TO
THE SOUTH OF THE CWA.  TEMPERATURES WILL REMAIN ON THE WARM SIDE
HOWEVER AS UPPER HEIGHTS BUILD OVER THE REGION.  SOME INCREASE IN
LATE DAY CONVECTION POSSIBLE BY THE END OF THE WEEK AS SOME
MOISTURE TRIES TO CREEP BACK NORTHWARD IN RETURN FLOW.

&&

AVIATION...
VFR CONDITIONS WILL PREVAIL LATE THIS AFTERNOON AND EVENING...BUT
LOCALIZED AREAS OF MVFR CEILINGS MAY BE PRESENT NEAR THE STRONGEST
THUNDERSTORMS. OVERNIGHT EAST OF THE LARAMIE RANGE...LOCALIZED IFR
CONDITIONS WILL DEVELOP WITH PATCHY FOG AND LOW STRATUS FORMING IN
THE MOIST LOWER LEVELS OF THE ATMOSPHERE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WFOCYS
LONG TERM....WFOCYS
Hazardous weather outlook, Jul 25, 8:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
930 AM MDT FRI JUL 25 2008

NEZ001>003-019>021-054-055-WYZ059-060-067>070-261530-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
930 AM MDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING. THE SIGNIFICANTLY MOIST AND UNSTABLE AIRMASS
ACROSS THE AREA WILL SUPPORT AT LEAST A FEW SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND INTO THE EVENING. LARGE HAIL...WIND GUSTS
OVER 60 MPH AND HEAVY RAINFALL ARE THE MAIN THREATS FOR LATE THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
SATURDAY THROUGH WEDNESDAY.,.WITH A FEW OF THE SATURDAY
THUNDERSTORMS POSSIBLY BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...BUT AS ALWAYS
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WINDS OR HEAVY
RAINFALL OCCURRING IN YOUR AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-261530-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
930 AM MDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND EVENING. THESE STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO
NEAR 50 MPH...BUT SHOULD REMAIN BELOW SEVERE THUNDERSTORM CRITERIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 25, 1:16 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT FRI JUL 25 2008

WYZ066-069-252130-
LARAMIE RANGE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...CHEYENNE
216 PM MDT FRI JUL 25 2008

SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER THE SOUTH
LARAMIE RANGE. THE STRONGEST STORMS WERE LOCATED ALONG A LINE FROM
ABOUT 30 MILES NORTHWEST OF CHEYENNE TO ABOUT 5 MILES EAST OF
LARAMIE. THE STORMS ARE MOVING EAST NORTHEAST AT ABOUT 15 MILES AN
HOUR. THE STRONGER STORMS WILL PRODUCE HEAVY RAIN ALONG WITH THE
POSSIBILITY FOR GUSTY WINDS AND SMALL HAIL.
Special weather statement, Jul 25, 1:43 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
243 PM MDT FRI JUL 25 2008

WYZ067-252145-
PLATTE-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY
243 PM MDT FRI JUL 25 2008

A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN PLATTE COUNTY
THROUGH 330 PM AND IS EXPECTED TO PRODUCE HEAVY RAIN ALONG WITH
GUSTY WINDS AND POSSIBLY SMALL HAIL. THE STORM WAS LOCATED ABOUT
15 MILES WEST SOUTHWEST OF CHUGWATER...AND WAS MOVING NORTHEAST AT
ABOUT 25 MILES AN HOUR.
Special weather statement, Jul 25, 2:36 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT FRI JUL 25 2008

WYZ065-252245-
LARAMIE VALLEY-
INCLUDING THE CITY OF...LARAMIE
336 PM MDT FRI JUL 25 2008

...A STRONG THUNDERSTORM IN CENTRAL ALBANY COUNTY...

AT 335 PM...RADAR SHOWED A STRONG THUNDERSTORM NEAR BOSLER OR ABOUT
20 MILES NORTH OF LARAMIE.  THIS STORM HAS SHOWN SOME ROTATION AND
MAY BE ABLE TO PRODUCE A BRIEF FUNNEL CLOUD.  HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS WILL ALSO ACCOMPANY THIS STORM AS IT DRIFTS
EAST AT 10 TO 15 MPH THROUGH 445 PM.
Local storm report, Jul 25, 2:43 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             5 ESE WHEATLAND         42.02N 104.87W
07/25/2008  E0.50 INCH       PLATTE             WY   LAW ENFORCEMENT

            SOME PEA SIZED ALSO.

&&

JHOUSE
Special weather statement, Jul 25, 2:50 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT FRI JUL 25 2008

NEZ019-020-WYZ067-068-252300-
SCOTTS BLUFF-BANNER-PLATTE-GOSHEN-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
WHEATLAND...GUERNSEY...TORRINGTON
350 PM MDT FRI JUL 25 2008

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PARTS OF
PLATTE...GOSHEN...BANNER AND SCOTTS BLUFF COUNTIES THOUGH 5 PM.
THE STRONGER STORMS WILL PRODUCE HEAVY RAIN AND GUSTY WINDS AS
WELL AS MAYBE SOME SMALL HAIL AS THEY MOVE NORTHEAST AT ABOUT 15
TO 20 MILES AN HOUR.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING.
Special weather statement, Jul 25, 3:34 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT FRI JUL 25 2008

NEZ054-252345-
KIMBALL-
INCLUDING THE CITY OF...KIMBALL
434 PM MDT FRI JUL 25 2008

...STRONG THUNDERSTORMS MOVING INTO KIMBALL COUNTY...

A BAND OF STRONG THUNDERSTORMS WAS MOVING INTO THE NORTHWEST PART OF
KIMBALL COUNTY AT 430 PM.  THESE STORMS WERE ABOUT 15 MILES WEST
THROUGH NORTHWEST OF KIMBALL...AND MOVING EAST AROUND 15 MPH.  HEAVY
RAIN...HAIL UP TO 1/2 INCH AND GUSTY WINDS TO 50 MPH WILL ACCOMPANY
THESE STORMS THROUGH 530 PM.  PEOPLE IN KIMBALL SHOULD BE READY TO
MOVE INDOORS WHEN THREATENING WEATHER APPROACHES.

The radar

The Cheyenne radar (KCYS), 94 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kimball

When
July 25, 4:00 PM MST to 4:40 PM MST
Where
Kimball County, 1 mi W of Kimball to 11 mi SE of Kimball
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.230, -103.689

Nickel to quarter sized hail reported along track of storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107035.